Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 2, 2018, 1:39 PM EDT for Duplin County, Lenoir County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 1:39 PM EDT (17:39 UTC)
- Expired
- Aug 2, 2018, 2:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Duplin County, NC, Lenoir County, NC
The radar
The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1897 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318
WWUS82 KMHX 021739
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
139 PM EDT THU AUG 2 2018
NCZ090-091-021845-
Lenoir-Duplin-
139 PM EDT THU AUG 2 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LENOIR AND DUPLIN
COUNTIES...
At 138 PM EDT, strong thunderstorms were clustered over Kenansville,
or 9 miles southeast of Warsaw, moving north at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Kinston, Wallace, Warsaw, La Grange, Mount Olive, Kornegay, Rose
Hill, Beulaville, Deep Run, Bowdens, Beautancus, Kenansville,
Chinquapin, Dawson, Potters Hill, Graingers, Institute, Albertson,
Harrells and Kinston Regional Jetport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3490 7815 3509 7817 3519 7816 3518 7808
3519 7802 3517 7797 3517 7793 3515 7789
3518 7783 3534 7782 3537 7780 3533 7747
3508 7759 3501 7773 3494 7766 3472 7777
3471 7798 3473 7802 3471 7813 3474 7820
TIME...MOT...LOC 1738Z 190DEG 21KT 3493 7793
$$
TLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:43 AM EDT, 6 hours 56 minutes earlier.
Area forecast discussion, Aug 2, 6:43 AM EDT, 6 hours 56 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 643 AM EDT Thu Aug 2 2018 .SYNOPSIS... Strong Bermuda high pressure will remain over the western Atlantic through the weekend extending over Eastern NC, and weaken slightly by early next week, with a weak inland trough developing. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 640 AM Thurs...Only a few showers affecting land at this hour, however radar trends are increasing especially over Cape Fear. A quick increase in precip coverage is anticipated later this morning, as moist southerly flow interacts with shortwave energy moving in from the east around the base of an offshore high. Have PoPs increasing to likely for most areas away from the coast, and think the best coverage of showers and thunderstorms will be along the US 17 corridor late this morning, then shifting further inland over the coastal plain in the afternoon. By late afternoon, precip coverage should be decreasing from east to west, with just some scattered thunderstorms expected across the coastal plain by evening. With a decent coverage of clouds expected, temperatures will remain mostly in the mid 80s for highs. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... As of 640 AM Thurs...There may be a lull in activity this evening, but showers and thunderstorms should soon redevelop over the area as shortwave energy moves slowly overhead. Have chance PoPs overnight, increasing to likely by morning. Winds should be a bit calmer tonight, which should allow temperatures to drop into the low 70s inland, and the mid to upper 70s near the coast. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 330 AM Thursday... Friday through Saturday...A weak mid-level low will interact with deep moisture being drawn north from the Gulf of Mexico on Friday to produce a decent coverage of showers and thunderstorms across the CWA. Will maintain likely PoPs over the Coastal Plains with high chance near the coast throughout the day Friday, becoming more scattered Friday night. A decent coverage of scattered showers and thunderstorms will continue into Saturday, although lower than Friday as upper ridge starts to build into the region from the east later in the day. Cloud cover will continue to keep high temperatures slightly below normal with mid 80s for highs Friday and Saturday following by lows in the low/mid 70s Friday night. Sunday and Monday...Medium range models continue to show the development of an east-west oriented upper ridge over the southeastern United States, which should serve to reduce the coverage of convection to the normal sea-breeze interaction. With less convective coverage, temperatures will finally warm to more normal levels for early August with highs around 90 degrees and lows mainly in the mid 70s. Tuesday through Wednesday...Upper level heights will start to fall by Tuesday as a broad trough develops across the eastern United States. This trough will tap the deep moisture already in place, leading to an increase in convective coverage, especially Wednesday. Daytime high temperatures will remain fairly close to normal with highs upper 80s coast to lower 90s inland. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... Short Term /through Friday Morning/... As of 640 AM Thurs...VFR conditions will give way to some MVFR ceilings later this morning, as scattered to numerous showers and thunderstorms develop across the airspace. There could be some periods of reduced visibilities within some of the heavy showers and thunderstorms as well. Expect on and off MVFR conditions to persist into the afternoon, before VFR conditions return by early evening. VFR conditions are expected to last through into Friday morning, although there will again be scattered showers and storms. Long Term /Friday through Monday/... As of 345 AM Thursday...Scattered to broken thunderstorm coverage on Friday into Saturday will lead to a few period of sub-VFR conditions during the afternoon and evening hours. A strong mid-level ridge should limit convection Sunday into Monday with mostly VFR conditions anticipated. As usual, areas that do receive daytime convection, periods of sub-VFR ceilings and vsbys will be possible during the early morning hours. && .MARINE... Short Term /through Thursday Night/... As of 640 AM Thurs...Winds are currently 10-15 kts across the coastal waters with seas 2-4 ft. Winds are expected to increase slightly this afternoon, becoming S 15-20 kts, while seas remain 2-4 ft, with a few 5 footers possible this afternoon and evening across the outer southern waters. Long Term /Friday through Monday/... As of 345 AM Thursday...A very steady state and benign marine forecast is expected through the extended period as high pressure continues offshore and a mid-level trough remains well to our west. This will lead to S/SW winds 5-15 knots through the period with seas 3-5 feet southern waters Friday, with 2-4 feet elsewhere through the period. No Small Craft Advisory conditions are expected through the extended period. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...SGK NEAR TERM...SGK SHORT TERM...SGK LONG TERM...CTC AVIATION...CTC/SGK MARINE...CTC/SGK
Hazardous weather outlook, Aug 2, 3:09 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 309 AM EDT Thu Aug 2 2018 NCZ029-044>047-079>081-090>094-030715- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 309 AM EDT Thu Aug 2 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-030715- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 309 AM EDT Thu Aug 2 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 1:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
139 PM EDT THU AUG 2 2018
NCZ090-091-021845-
Lenoir-Duplin-
139 PM EDT THU AUG 2 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LENOIR AND DUPLIN
COUNTIES...
At 138 PM EDT, strong thunderstorms were clustered over Kenansville,
or 9 miles southeast of Warsaw, moving north at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Kinston, Wallace, Warsaw, La Grange, Mount Olive, Kornegay, Rose
Hill, Beulaville, Deep Run, Bowdens, Beautancus, Kenansville,
Chinquapin, Dawson, Potters Hill, Graingers, Institute, Albertson,
Harrells and Kinston Regional Jetport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3490 7815 3509 7817 3519 7816 3518 7808
3519 7802 3517 7797 3517 7793 3515 7789
3518 7783 3534 7782 3537 7780 3533 7747
3508 7759 3501 7773 3494 7766 3472 7777
3471 7798 3473 7802 3471 7813 3474 7820
TIME...MOT...LOC 1738Z 190DEG 21KT 3493 7793
TLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:27 PM EDT | Special Marine Warning | MHX | 63 min | |
| Aug 2, 2:56 PM EDT | Special Weather Statement | MHX | Duplin | 64 min |
| Aug 2, 3:07 PM EDT | Special Weather Statement | MHX | Greene, Martin, Pitt | 53 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.